Lightning, Pueblo
- When
- June 23, 5:01 PM MST
- Where
- Pueblo County, Pueblo
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
a 13-year old girl was struck by lightning during a softball scrimmage. The victim was transported to a Denver hospital, and was in critical condition.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
a 13-year old girl was struck by lightning during a softball scrimmage. The victim was transported to a Denver hospital, and was in critical condition. Another girl was temporarily stunned by the strike, but required no medical care.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 1:55 PM MST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT THU JUN 23 2005 .SHORT TERM... (TONIGHT AND FRIDAY) CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING SOUTHWEST FLOW ALOFT ACROSS THE REGION...WITH SHORT WAVE TROUGH MOVING ACROSS THE NORTHERN TIER OF STATES AND NORTHERN ROCKIES ALLOWING FOR UPPER RIDGE TO SHIFT JUST SOUTH AND EAST OF THE STATE ACROSS WESTERN TEXAS ATTM. WATER VAPOR IMAGERY ALSO INDICATING AMPLE MID AND UPPER LEVEL MOISTURE EMBEDDED IN THE FLOW ALOFT ALONG WITH A MINOR DISTURBANCE MOVING ACROSS EASTERN ARIZONA ATTM. AT THE SFC...PRE FRONTAL TROUGH ACROSS THE EASTERN PLAINS KEEPING WESTERLY FLOW WITH DEW PTS MIXING OUT INTO THE UPPER 30S AND 40S ACROSS THE PLAINS...THOUGH DEW PTS STILL IN THE 30S AND 40S ACROSS THE SW AND CENTRAL MTS AND HIGH MT VALLEYS WITH LAPS DATA INDICATING CAPES OF 400-800 J/KG ATTM. TONIGHT...UPPER TROUGH ACROSS THE NORTHERN ROCKIES CONTINUES TO MOVE EAST...WITH ASSOCIATED FRONT MOVING ACROSS THE NORTHERN HIGH PLAINS INTO WESTERN NEBRASKA 12Z FRI. WITH MINOR EMBEDDED DISTURBANCE IN THE FLOW NEARING THE FOUR CORNERS...WILL KEEP HIGH SCATTERED POPS ACROSS THE SW AND CENTRAL MTS...WITH SCATTERED POPS ACROSS THE HIGH MT VALLEYS AND EASTERN MTS THIS EVENING. MODEL SOUNDINGS INDICATING INVERTED V SOUNDINGS ACROSS THE I-25 CORRIDOR...THOUGH WILL KEEP ISOLATED POPS THROUGH THE EVENING AS WELL. SOUTHERLY FLOW AHEAD OF THE LEE TROUGH WILL ADVECT SLIGHTLY BETTER LOW LEVEL MOISTURE ACROSS THE FAR EASTERN PLAINS...AND WITH POSSIBLE CONVERGENCE AS TROUGH MOVES EAST...WILL KEEP CHANCE POPS THROUGH THE EVENING WITH SLIGHT CHANCES OVERNIGHT. FRIDAY...WEAK NORTHERLY SURGE ACROSS THE PLAINS BEHIND PASSING NORTHERN ROCKIES SYSTEM EARLY IN THE MORNING...WITH UPSLOPE FLOW DEVELOPING AND STRENGTHENING IN THE AFTERNOON AS H7 THERMAL TROUGH DEVELOPS ACROSS THE MTS. HOWEVER LOW LEVEL MOISTURE ONLY PROGGED TO SLIGHTLY INCREASE ACROSS THE PLAINS...WITH DEW PTS IN THE 40S TO LOWER 50S...WITH BEST MOISTURE ACROSS THE HIGH PLAINS AS MAIN FRONTAL BOUNDARY STALLS ACROSS SOUTHERN NEBRASKA. MID AND UPPER LEVEL MOISTURE TO REMAIN EMBEDDED IN THE FLOW ALOFT...AND WITH SOLAR HEATING...WILL CONTINUE TO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE REGION THROUGH THE LATE MORNING AND AFTERNOON...WITH BEST COVERAGE ACROSS THE EASTERN MTS AND ADJACENT PLAINS WITH THE INCREASED UPSLOPE FLOW. WITH MOSTLY SUNNY SKIES ACROSS THE REGION IN THE MORNING...AND MIXING WITH WEAK NORTHERN SURGE...HAVE GONE CLOSER TO THE WARMER SIDE OF GUIDANCE FOR HIGHS TOMORROW. -MW .LONG TERM... (SATURDAY THROUGH THURSDAY) MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL COVERAGE OF MAINLY DIURNAL SHRA/TSRA SAT THRU MON AND THEN IF THERE WILL BE ANY DRYING TUE THRU THU. SAT THROUGH MON...MID/UPPER LEVEL RIDGE AND A TROUGH IN WRN US IS PROJECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PROMOTE RELATIVELY DEEP S-SWLY FLOW AND A MID LEVEL MOISTURE AXIS DIRECTLY OVER THE CNTRL ROCKIES. ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE DURING THE AFTN/EVE AND ANY CONVECTIVE POTENTIAL ENERGY COULD BE ENHANCED BY MINOR SHORTWAVE TROUGHS IN THE SWLY FLOW TO PRODUCE SHRA/TSRA SAT AND SUN. SAT AND SUN MAY BE THE DAYS HAVING TO HIGHEST CHANCE FOR WETTING TSTMS AND A FEW DRY TSTMS...ALBEIT LOW CHANCE POPS. MODELS ARE PROJECTING SOME MID LEVEL DRYING ON MON...WHICH COULD LIMIT THE SHRA/TSRA...BUT THERE IS ENOUGH MOISTURE AVAILABLE TO MAINTAIN LOW POPS/WX. TEMPS TO REMAIN RELATIVELY WARM AND JUST ABOVE LATE JUNE CLIMATOLOGY. TUE THRU THU...GFS80 HAVING SERIOUS PATTERN CONTINUITY PROBLEMS WITH EACH MODEL RUN. NOW...IT WANTS TO TAKE A CLOSED LOW JUST TO THE NORTH OF CO TUE-WED WITH RIDGING RETURNING BY THU. WITH THIS PATTERN...THE MID LEVEL DEFINITELY DRY OUT REDUCING...OR REMOVING...THE CHANCES FOR PRECIPITATION. HOWEVER...WITH SUCH INCONSISTENCY IN THIS MODEL...NOT SURE IF I CAN BUY GOING AGAINST LOW POP/WX CLIMO IN THE MOUNTAINS EACH DAY. WILL PLAN TO MAINTAIN LOW POPS/WX IN THE MOUNTAINS AND HIGH VALLEYS FOR DIURNAL SHRA/TSRA. TEMPS SHOULD CONTINUE TO BE AT AND SLIGHTLY ABOVE CLIMO. METZE && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. && 23/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU JUN 23 2005 COZ058>089-093>099-241300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED ACROSS THE MOUNTAINS OF SOUTHERN COLORADO BY MID MORNING AND WILL LAST THROUGH THE AFTERNOON TIME PERIOD. A FEW OF THESE STORMS WILL MOVE EAST ONTO THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING... BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS WEEKEND INTO MONDAY...THEN BECOME MORE ISOLATED IN NATURE ON TUESDAY AND WEDNESDAY. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF PERIODS OF HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH AND HAIL AROUND 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455386.